Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Milwaukee, WI

July 16, 2004Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 16, 2004, 2:17 PM CDT for Dodge County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 2:17 PM CDT (19:17 UTC)
Expired
Jul 16, 2004, 3:15 PM CDT
In force
58 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 48 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 161917
SVRMKX
WIC027-162015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
217 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 315 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HORICON TO IRON RIDGE...OR
  ALONG A LINE EXTENDING FROM HORICON TO HARTFORD...AND MOVING SOUTH
  AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HUSTISFORD BY 300 PM CDT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4338 8841 4322 8841 4329 8869 4340 8871
      4341 8872 4346 8872 4347 8873 4352 8873
      4344 8840 4339 8840

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:01 AM CDT, 11 hours 16 minutes earlier.

Area forecast discussion, Jul 16, 3:01 AM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
301 AM CDT FRI JUL 16 2004

.DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY AND QUIET WX
AFTERWARD.

IN THE SHORT TERM...SCT SHOWERS/TSTORMS ONGOING ALONG WK SFC TROF
FM NE WI TO SRN MN. AT UPPER LVLS...WK VORT MAX OVR SRN WI WITH A
SLIGHTLY STRONGER SHORTWAVE MOVING INTO NRN MN. TROF LINE IS PROGGED
TO MOVE ACROSS CWA LATE THIS AM INTO EARLY AFT WHILE APPROACHING
SHORTWAVE WILL LAG BEHIND AND REACH SE WI BY 00Z. FCST SOUNDINGS
INDICATE LITTLE TO NO CAP AND 1000 J/KG OF CAPE LATE THIS AM INTO THE
AFT. WET BULB ZERO HTS AROUND 9.5 KFT SO SOME HAIL IS POSSIBLE.
EXPECT SCT STORMS ALONG TROF LINE BUT ALSO BEHIND AS VORT MAX
APPROACHES. VORT MAX WILL BE SLOW TO EXIT SO WILL CONTINUE CHANCE
INTO THE EVENING.

THE RIDGE IN THE WEST AND TROF IN THE EAST WILL CONTINUE INTO THE
WEEKEND. THIS RESULTS IN A SW TO NE ORIENTED SFC HIGH PRESSURE RIDGE
FM THE PANHANDLE OF TEXAS NEWD INTO SE CANADA. GUIDANCE TEMPS IN
FAIRLY GOOD AGREEMENT THROUGH SUNDAY AND LOOK REASONABLE. EXPECT
E-NELY ONSHORE FLOW ALONG LAKE MICHIGAN THROUGH THE WEEKEND.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE

GEHRING
Hazardous weather outlook, Jul 16, 5:35 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 AM CDT FRI JUL 16 2004

WIZ046-047-051-052-056>060-062>072-171000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
535 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOCALLY DENSE FOG WILL REDUCE VISIBILITIES TO 1/4 TO 1/2 MILE
THROUGH 8 AM IN THE WISCONSIN RIVER VALLEY AREA OF NORTHERN
IOWA...SOUTHERN SAUK...AND NORTHWESTERN DANE COUNTIES. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN
THE COUNTIES OF LAFAYETTE...GREEN...ROCK...WALWORTH...RACINE...AND
KENSOHA. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.
OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REMAINDER OF SOUTHERN WISCONSIN THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

KAPELA

In the hours before

Local storm report, Jul 16, 11:02 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1102 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1052 AM     TSTM WND GST     DAYTON                  42.83N 89.51W
07/16/2004  65 MPH           GREEN              WI   TRAINED SPOTTER

            24 INCH DIAMETER TREES DOWN

1052 AM     HAIL             DAYTON                  42.83N 89.51W
07/16/2004  1.00 INCH        GREEN              WI   TRAINED SPOTTER

            CARS DENTED.

&&

GD
Local storm report, Jul 16, 12:27 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1227 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             OCONOMOWOC              43.11N 88.50W
07/16/2004  0.75 INCH        WAUKESHA           WI   TRAINED SPOTTER

            REPORTED AT INTERSTATE 94 AND HIGHWAY 67.

&&

BORGHOFF/GD
Local storm report, Jul 16, 12:37 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             DELAFIELD               43.07N 88.39W
07/16/2004  0.75 INCH        WAUKESHA           WI   TRAINED SPOTTER

            REPORTED ON INTERSTATE 94 BETWEEN HIGHWAY 83 AND COUNTY
            HIGHWAY SS.

&&

BORGHOFF
Local storm report, Jul 16, 1:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
127 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FUNNEL CLOUD     FOND DU LAC             43.77N 88.45W
07/16/2004                   FOND DU LAC        WI   PUBLIC

            NUMEROUS REPORTS OF FUNNEL CLOUDS HAVE BEEN NOTED JUST
            EAST OF THE CITY OF FOND DU LAC.

&&

BORGHOFF
Local storm report, Jul 16, 1:42 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
142 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             FOND DU LAC             43.77N 88.45W
07/16/2004  0.75 INCH        FOND DU LAC        WI   AMATEUR RADIO

            MILITARY RD. AND HIGHWAY 41.

&&

BORGHOFF
Local storm report, Jul 16, 1:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
144 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             FOND DU LAC             43.77N 88.45W
07/16/2004  0.75 INCH        FOND DU LAC        WI   TRAINED SPOTTER

            JOHNSON AND HICKORY STREETS.

&&

BORGHOFF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:57 AM CDTSevere Thunderstorm WarningMKXDane48 min
Jul 16, 10:52 AM CDTSevere Thunderstorm WarningMKXGreen38 min
Jul 16, 11:05 AM CDTSevere Thunderstorm WarningMKXDane, Green55 min
Jul 16, 12:00 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette60 min
Jul 16, 12:01 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette59 min
Jul 16, 12:27 PM CDTSevere Thunderstorm WarningMKXWaukesha48 min
Jul 16, 12:48 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington57 min
Jul 16, 1:22 PM CDTSevere Thunderstorm WarningMKXFond du Lac53 min
Jul 16, 1:42 PM CDTSevere Thunderstorm WarningMKXSheboygan33 min
Jul 16, 1:45 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette60 min
Jul 16, 1:48 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan42 min
Jul 16, 2:09 PM CDTTornado WarningMKXColumbia, Marquette66 min
Jul 16, 2:28 PM CDTSevere Thunderstorm WarningMKXWashington62 min
Jul 16, 2:44 PM CDTTornado WarningMKXDodge31 min
Jul 16, 3:15 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk60 min
Jul 16, 3:41 PM CDTSevere Thunderstorm WarningMKXDane64 min
Jul 16, 3:46 PM CDTSpecial Marine WarningMKX44 min
Jul 16, 3:46 PM CDTSpecial Marine WarningMKX44 min
Jul 16, 3:57 PM CDTSevere Thunderstorm WarningMKXKenosha33 min
Jul 16, 4:45 PM CDTSevere Thunderstorm WarningMKXDane, Green, Rock30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.